Kentucky, 2024

Tornado and Damaging Winds in Kentucky, February 10, 2024

February 10, 2024 · NWS LMK · 3 events in 2 counties and zones

A line of showers and thunderstorms developed in the early morning hours of February 10, 2024, ahead of a cold front in an environment that had very strong shear but little instability. The storms, mainly in southern Indiana and portions of north-central Kentucky, ended up morphing into a convective line that produced both wind damage and a couple of isolated tornadoes before weakening and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A line of showers and thunderstorms developed in the early morning hours of February 10, 2024, ahead of a cold front in an environment that had very strong shear but little instability. The storms, mainly in southern Indiana and portions of north-central Kentucky, ended up morphing into a convective line that produced both wind damage and a couple of isolated tornadoes before weakening and pushing east of the region by sunrise. A total of two small, short-lived EF-1 tornadoes developed with the line, one in southern Indiana and one is central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 10, 2:13 AM EST, 3 hours 4 minutes earlier. Its key messages:

  • * Scattered strong/isolated severe storms possible before dawn * Showers and storms gradually moving east of the region this morning * Rain returns tonight * Two chances for precipitation are expected Sunday morning and Monday into Monday night. Precipitation may change to a brief period of snow Monday night, though forecast confidence is low.
Area forecast discussion, Feb 10, 2:13 AM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
213 AM EST Sat Feb 10 2024

.KEY MESSAGES...

* Scattered strong/isolated severe storms possible before dawn

* Showers and storms gradually moving east of the region this morning

* Rain returns tonight

* Two chances for precipitation are expected Sunday morning and
  Monday into Monday night. Precipitation may change to a brief
  period of snow Monday night, though forecast confidence is
  low.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 126 AM EST Sat Feb 10 2024

Widespread showers and embedded thunderstorms will gradually push
off to the east over the course of the morning as a cold front
crosses the region. The front's forward progression is expected to
decrease this afternoon, leading to scattered showers and isolated
thunderstorms to continue over southern Kentucky while north central
Kentucky and southern Indiana dry out (though remain mostly cloudy).
High temperatures today will range from the upper 50s in southern
Indiana behind the surface boundary to the lower and possibly middle
60s along and ahead of the front in central Kentucky.

Tonight the front will make little forward progress as a wave rides
along it, spreading showers back into all of central Kentucky and
southern Indiana. Rainfall amounts will be less than a tenth of an
inch in southern Indiana and below half an inch in north central
Kentucky where there will be some dry mid-level air. Southern
Kentucky's position nearest the wave and with a more saturated
column will see amounts in the 1/2-1" range. Cool air coming in
behind the front on a light NNE breeze will take temperatures down
into the 40s south of the Ohio River and upper 30s north. Though
soundings suggest snowflake generation aloft over southern Indiana
where temperatures will be coolest, surface temperatures and wet
bulbs are warm enough that precipitation at the surface will be
liquid.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 202 AM EST Sat Feb 10 2024

Synopsis...Active weather period extends into early next week thanks
to a strong, compact shortwave trough moving from the southern
Plains towards the Tennessee Valley on Monday with attendant surface
low deepening as it ejects towards the Mid Atlantic. Chances of
widespread showers and isolated elevated storms will ramp up Sun
night into Monday given deep warm air advection and broad large-
scale lifting ahead of the storm system with an increasing
probability of wrap-around snow Monday night. The remainder of the
week will feature quasi-zonal flow and slightly positive upper
height anomalies, as a ridge extends from the Caribbean mid-level
high, along with light precipitation (rain/snowfall) due to weak
northern-stream shortwave influences.

Model Evaluation/Confidence...The main window of model uncertainty
during the medium-range period continues to be Monday night into
Tuesday morning in relation with the potential of measurable snow.
As for model trends, the deterministic GFS and ECMWF keeps hinting
at a mature surface low (~995mb) tracking across Tennessee Monday
evening while the CMC still shows a weaker and somewhat faster
solution. One noteworthy change in the last CMC run (10/0Z) is that
the mid-level fields are now resembling more those of the GFS and
ECMWF. However, the Canadian deterministic and ensemble snowfall
forecast remain light compared to the more prolific
GFS/ECWMF/ICON/UKMET which show a heavier band of snow somewhere
between central Indiana and northern Kentucky related to
TROWAL/upper frontogenesis processes. In summary, there is still low
confidence in amounts and location of the rain/snow Monday evening
with a non-zero chance of measurable snow if the high-end scenario
verifies.

Sunday...Post-frontal and elevated stratiform rain shield should be
leaving the forecast area during the early morning hours with a
drying trend in place during the rest of the morning and the
afternoon as forecast soundings show mid-level dry air entrainment
approaching from the north amid a lack of synoptic/mesoscale
triggers. Only exception might be the occurrence of some sprinkles
in south-central Kentucky where deeper low-level clouds might linger
the rest of the day.

Sun Night - Tuesday...Theta-e advection ahead of the incoming potent
shortwave trough and attendant surface low will allow top-down
saturation and precipitation chances on the rise from south to
north. Given the potential low track, the placement of the best
thermodynamics will be well south of the Ohio Valley, largely
limiting any severe weather concerns. Nonetheless, elevated
convection Monday evening will result in, at least, isolated storm
chances given decent mid-level lapse rates and relatively low
freezing levels. A transition of rain to snow is expected to happen
Monday night as cold air advection filters in north of the surface
low. The ongoing forecast reasoning has not changed much based on
model uncertainty and trends, supporting snow chances Monday night
especially along northern Kentucky and southern Indiana.
Accumulations and location of best snow chances are still pending
better model consensus since a high-end scenario cannot be ruled
out, yet. That being said, above-freezing temperatures Tuesday
afternoon and clearing sky conditions argue for short-lived snowfall
accumulations, if any.

Wednesday - Saturday...Quasi-zonal flow aloft and continental
airmass under surface high pressure will keep precipitation chances
at bay most of the second half of the week with only light chances
of precipitation provided by weak shortwave impulses racing across
the Great Lakes. Perhaps the best chance of precipitation (including
snow) takes place next weekend when northern and southern stream
waves try to phase up in the Eastern CONUS.

&&

.AVIATION /06Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1213 AM EST Sat Feb 10 2024

Area of showers and thunderstorms south and east of STL at the start
of the TAF period will increase in coverage and intensity as it
pushes eastward into the Ohio Valley, reaching southern Indiana and
central Kentucky TAF sites during the pre-dawn hours. Models have
been consistent with the timing of this activity and confidence is
high. HNB and SDF stand the best chance of strong storms with gusty
winds and small hail in the hours before sunrise.

Showers and embedded storms will move off to the east this morning,
finally departing LEX by 16Z. Confidence is low in post-frontal
ceilings, but will lean on the pessimistic side for now. The front
will get hung up over the Tennessee Valley as low pressure rides
along it, with continued shower chances at BWG this afternoon, and
LEX/SDF tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...13
LONG TERM...ALL
AVIATION...13
Hazardous weather outlook, Feb 10, 3:12 AM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
312 AM EST Sat Feb 10 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110815-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
312 AM EST Sat Feb 10 2024 /212 AM CST Sat Feb 10 2024/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered strong and isolated severe storms are possible before 7am
EST along and north of a line from Hartford to Harrodsburg to
Frankfort. Gusty winds and small hail will be the main threats,
though an isolated tornado cannot be completely ruled out.

Additional thunderstorms will be possible after 7am this morning,
continuing into this afternoon in southern Kentucky. These storms are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated thunderstorms will be possible Monday afternoon, but are not
expected to be severe.

Light snow is in the forecast Monday night for southern Indiana and
north central Kentucky. Some minor accumulation may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report damaging winds and large hail early
this morning.

GENERAL STORM MOTION OF THE DAY:

Pre-dawn storms will move from west to east around 50 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/ALL

In the hours before

Special weather statement, Feb 10, 3:50 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
350 AM EST Sat Feb 10 2024

INZ076-077-083-084-089-100915-
Crawford IN-Orange IN-Washington IN-Perry IN-Dubois IN-
350 AM EST Sat Feb 10 2024

...STRONG THUNDERSTORMS WILL IMPACT DUBOIS...NORTHWESTERN CRAWFORD...
NORTHWESTERN PERRY...ORANGE AND NORTHWESTERN WASHINGTON COUNTIES
THROUGH 415 AM EST/315 AM CST/...

At 350 AM EST/250 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles north of Paoli to 7
miles north of Folsomville. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jasper, Paoli, Huntingburg, Ferdinand, Orleans, French Lick, Stampers
Creek, Orangeville, Holland, and Campbellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3851 8707 3850 8706 3851 8700 3849 8695
      3851 8693 3850 8688 3853 8683 3853 8668
      3869 8668 3869 8631 3873 8631 3874 8629
      3877 8628 3878 8618 3877 8612 3863 8611
      3821 8679 3820 8707
TIME...MOT...LOC 0850Z 331DEG 22KT 3865 8647 3824 8715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ALL
Special weather statement, Feb 10, 4:13 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
413 AM EST Sat Feb 10 2024

INZ076>078-083-084-089>092-KYZ025-100945-
Crawford IN-Orange IN-Washington IN-Floyd IN-Clark IN-Perry IN-
Dubois IN-Scott IN-Harrison IN-Meade KY-
413 AM EST Sat Feb 10 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HARRISON...
SOUTHEASTERN DUBOIS...WEST CENTRAL CLARK...CRAWFORD...PERRY...
NORTHWESTERN FLOYD...SOUTHEASTERN ORANGE...WESTERN SCOTT...WASHINGTON
AND NORTHWESTERN MEADE COUNTIES THROUGH 445 AM EST/345 AM CST/...

At 412 AM EST/312 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles north of Salem to
10 miles west of English to near Boonville. Movement was southeast at
35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsburg, Salem, Corydon, English, Carefree Town, Mount Pleasant,
Austin, Ferdinand, Blue River, and New Pekin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3881 8568 3804 8628 3803 8647 3805 8650
      3802 8653 3800 8681 3801 8678 3810 8677
      3812 8681 3821 8679 3820 8692 3831 8669
      3878 8618 3876 8614 3876 8594 3873 8587
      3881 8579 3883 8573
TIME...MOT...LOC 0912Z 301DEG 31KT 3872 8616 3829 8664 3802 8724

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ALL
Special weather statement, Feb 10, 5:01 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
501 AM EST Sat Feb 10 2024

INZ084-089>092-KYZ024-025-029>031-033-034-101030-
Crawford IN-Floyd IN-Clark IN-Perry IN-Harrison IN-Jefferson KY-
Shelby KY-Oldham KY-Bullitt KY-Henry KY-Meade KY-Breckinridge KY-
501 AM EST Sat Feb 10 2024

...STRONG THUNDERSTORMS WILL IMPACT HARRISON...SOUTHEASTERN CLARK...
SOUTHEASTERN CRAWFORD...EAST CENTRAL PERRY...FLOYD...OLDHAM...
NORTHWESTERN SHELBY...NORTHERN MEADE...SOUTHWESTERN HENRY...
JEFFERSON...NORTHWESTERN BULLITT AND NORTH CENTRAL BRECKINRIDGE
COUNTIES THROUGH 530 AM EST/430 AM CST/...

At 500 AM EST/400 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northwest of La
Grange to Jeffersonville to 7 miles east of Tell City. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shelbyville, Lyndon, La Grange, and Middletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3799 8671 3821 8626 3841 8573 3851 8553
      3844 8511 3829 8510 3799 8593 3800 8600
      3796 8601
TIME...MOT...LOC 1000Z 271DEG 45KT 3849 8553 3832 8569 3798 8662

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ALL

The radar

The Louisville radar (KLVX), 80 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Trimble

When
February 10, 5:17 AM EST
Where
Trimble County, 2.63 mi SE of Wises Lndg
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.540, -85.370

An old barn collapsed, and an outbuilding was damaged along Morton Ridge Road.

Thunderstorm Wind, Trimble

When
February 10, 5:19 AM EST
Where
Trimble County, 0.69 mi N of Bedford
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.590, -85.320

A portion of the community center's roof was blown off the building.

Tornado, Henry

When
February 10, 5:32 AM EST to 5:34 AM EST
Where
Henry County, 0.6 mi NW of Port Royal to 0.75 mi NE of Port Royal
Rating
EF1
Path length
1 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.555, -85.089

NWS Louisville conducted a storm damage survey near and in the|town of Port Royal and determined an EF-1 tornado with 90mph|winds impacted the community. The tornado first touched down east|of Gullion Branch Road and caused scattered tree damage. Damage in|these areas consisted of snapped tree trunks and broken limbs.|The tornado then moved into the town of Port Royal and did the most|significant damage near Port Royal Road. A pole barn was|completely destroyed, and its debris was carried more than a|quarter mile to the ENE. Several other structures had roof and|siding damage. Several trees were snapped or sheared apart, with|roof debris wrapping around some of the trees. Tree debris was in|a convergent pattern, with most of it pointing towards the SE to |NE. Nearby vehicles had mud splatter from the|tornado as it tore through that portion of the town. One vehicle|was picked up and moved several feet and turned 90 degrees.

The tornado then pushed east of Port Royal Road and mainly |impacted trees. The observed damage was consistent with high end |EF0 to low end EF1 damage. The tornado then lifted in a field as |damage could no longer be observed by drone to the east.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyThe tornado archive for Kentucky, 2024Warnings in Kentucky, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164316, 1164317, 1164314.